Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 8, NWS Elko, NV

May 5, 2020Elko County, Nevada

NWS Elko, NV issued this wind advisory at May 5, 2020, 1:49 PM PDT for Elko County, Nevada. It took effect at May 6, 2020, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 5, 2020, 1:49 PM PDT (20:49 UTC)
In effect from
May 6, 2020, 11:00 AM PDT
Expired
May 6, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3359 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS75 KLKN 052049
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
149 PM PDT Tue May 5 2020

NVZ033-061500-
/O.NEW.KLKN.WI.Y.0008.200506T1800Z-200507T0300Z/
Southeastern Elko County-
Including the city of West Wendover
149 PM PDT Tue May 5 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern Elko County.

* WHEN...From 11 AM to 8 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong crosswinds will adversely affect high profiles vehicles
  driving along I-80 and US Highway 93. Please use caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
096 
WWUS75 KLKN 061014
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
314 AM PDT Wed May 6 2020

NVZ033-070300-
/O.CON.KLKN.WI.Y.0008.200506T1800Z-200507T0300Z/
Southeastern Elko County-
Including the city of West Wendover
314 AM PDT Wed May 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern Elko County.

* WHEN...From 11 AM to 8 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Strong crosswinds will adversely affect high profiles vehicles 
  driving along I-80 and US Highway 93. Please use caution.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
061 
WWUS75 KLKN 070302
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
802 PM PDT Wed May 6 2020

NVZ033-070415-
/O.EXP.KLKN.WI.Y.0008.000000T0000Z-200507T0300Z/
Southeastern Elko County-
Including the city of West Wendover
802 PM PDT Wed May 6 2020

...WIND ADVISORY HAS EXPIRED...

Winds in southeast Elko County have weakened below advisory
speeds, but it will still be breezy through the evening. Some
blowing dust or salt may occur, as well. As night falls,
visibility may be reduced for a time but should improve quickly as
the winds die down.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 5, 2:47 AM PDT, 11 hours 2 minutes earlier.

Area forecast discussion, May 5, 2:47 AM PDT, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Elko NV
247 AM PDT Tue May 5 2020

.SYNOPSIS...Warm and dry conditions continue today. A dry cold
front passing west to east across northern NV Wednesday will
bring gusty winds, increased clouds and slightly cooler
temperatures to areas north of I80. Dry with temperatures trending
warmer Thursday through at least Saturday.

&&

.SHORT TERM...Today through Wednesday. Some high clouds will pass
west to east across the region today, however dry conditions
persist along with temperatures remaining above normal. Most
valley locations will warm up into the upper 70s to low 80s today.
A dry cold front will clip northern NV on Wednesday which will
result in cooler temperatures and increased clouds, especially
across northern NV. Main issue with the passing front will be
increased wind gusts, which will be strongest north of the I80
corridor. At this time not expecting advisory level winds, however
summits and areas prone to gusty NW winds such as eastern slopes
of mountains and the West Wendover area may see winds approaching
advisory levels on Wednesday.

.LONG TERM...Wednesday night through Monday. The latter part of
the week will be predominantly dry and warm as the upper level
pattern settles down a bit. There have been reports of very dry
conditions to the west of Elko through Humboldt County and the
week ahead will continue the drying as temperatures rise quickly
back into the upper 80s by next Sunday. Despite the dry ridging
pattern, there is some moisture progged to undercut the ridge late
in the weekend or early next week that may bring some showers to
central Nevada, then further north into eastern Nevada.

Wednesday night. A weak shallow shortwave will be exiting north
of the state. Every model run over the past three days has shown
the wave to be more and more shallow so the idea of precipitation
even at the highest elevation looks grim. The current forecast is
for dry conditions to continue. With later sunset, valley wind
gusts to around 30 mph will continue through about 8 pm. Low
temperatures will generally range from the mid 20s to the mid
30s with some teens expected across the higher valleys of northern
Elko County.

Thursday through Sunday morning. Dry conditions are expected. A
narrow ridge of high pressure will build between two barbell low
features: one off the Pacific coast and one over the northeast
CONUS. Although high pressure will position over the Great Basin
for several days, the flow aloft is progressive. The upper low
out in the Pacific may be our next weather maker for the middle of
next week but has slowed down progress.Through Sunday morning the
Pacific low will track slowly south about 950 miles west of
coastal Washington and Oregon while the upper low over the
northeast CONUS gets wrapped up in a Canadian low feature. High
temperatures will rise through the 70s and into the mid 80s. Low
temperatures will generally drop into the 30s Thursday and Friday
nights, then generally be in the 40s Saturday night.

Sunday afternoon through Monday. There could be some instability
south of U.S. 50 Sunday, possibly spreading northward east of the
Ruby Mountains by Monday. The Pacific low feature will make its
initial approach towards the U.S. mainland, swinging a significant
shortwave through northern California. This shortwave will bring a
lot moisture for California but the effect for Nevada will be to
pull up moisture from the subtropics. There could be enough
moisture present to trigger some thunderstorms, and this has been
consistently shown the past couple model runs. Most likely
scenario at this juncture would be some cumulus buildups and
lightning along the highway 50 corridor Sunday, evolving into some
isolated strikes across White Pine County and southeast Elko
County by Monday before the shortwave kicks north. High
temperatures will be in the 80s. Low temperatures will be in the
40s.

&&

.AVIATION...A ridge of high pressure will move across Nevada
today with increasing high and mid-level clouds that will result
in VFR conditions and south to southwest breezes gusting 15 to 20
kts during the afternoon. A weak, but dry cold front passage will
occur on Wednesday while producing gusty winds of 25 to 30 kts and
a bit cooler temperatures mainly along and north of Interstate 80
at KWMC, KBAM, and KEKO.

&&

.FIRE WEATHER...Warm and dry across northern and central NV today
with some high clouds passing over the region. A dry cold front
will bring cooler though still above normal temperatures to the
region on Wednesday, along with increased cloud cover and higher
winds to areas north of the I80 corridor.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/92/95/96

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.